EconPapers    
Economics at your fingertips  
 

Quantile Regression under Misspecification, with an Application to the U.S. Wage Structure

Joshua Angrist, Victor Chernozhukov and Ivan Fernandez-Val ()

Econometrica, 2006, vol. 74, issue 2, 539-563

Abstract: Quantile regression (QR) fits a linear model for conditional quantiles just as ordinary least squares (OLS) fits a linear model for conditional means. An attractive feature of OLS is that it gives the minimum mean-squared error linear approximation to the conditional expectation function even when the linear model is misspecified. Empirical research using quantile regression with discrete covariates suggests that QR may have a similar property, but the exact nature of the linear approximation has remained elusive. In this paper, we show that QR minimizes a weighted mean-squared error loss function for specification error. The weighting function is an average density of the dependent variable near the true conditional quantile. The weighted least squares interpretation of QR is used to derive an omitted variables bias formula and a partial quantile regression concept, similar to the relationship between partial regression and OLS. We also present asymptotic theory for the QR process under misspecification of the conditional quantile function. The approximation properties of QR are illustrated using wage data from the U.S. census. These results point to major changes in inequality from 1990 to 2000. Copyright The Econometric Society 2006.

Date: 2006
References: Add references at CitEc
Citations: View citations in EconPapers (258)

Downloads: (external link)
http://hdl.handle.net/10.1111/j.1468-0262.2006.00671.x link to full text (text/html)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Quantile Regression under Misspecification, with an Application to the U.S. Wage Structure (2004) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ecm:emetrp:v:74:y:2006:i:2:p:539-563

Ordering information: This journal article can be ordered from
https://www.economet ... ordering-back-issues

Access Statistics for this article

Econometrica is currently edited by Guido Imbens

More articles in Econometrica from Econometric Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2025-03-22
Handle: RePEc:ecm:emetrp:v:74:y:2006:i:2:p:539-563